Minnesota, 2005

Tornadoes and Flash Flooding in Minnesota, July 2 to 11, 2005

July 2 to 11, 2005 · NWS FGF · 38 events in 9 counties and zones

12 hail, 10 tornado, 10 thunderstorm wind, 4 flash flood, 1 funnel cloud, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 2, 2:20 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 2:20 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 AM CDT SAT JUL 2 2005

.DISCUSSION...
BROKEN LINE OF CONVECTION CONTINUES TO PUSH INTO EASTERN ND EARLY
THIS AM. LIGHTNING STRIKES HAVE DECREASED OVER THE LAST HOUR...AS
STORMS ENTER MORE STABLE AIR TO THE EAST. STORMS SHOULD CONTINUE TO
MOVE EAST AS LOW LEVEL JET INCREASES TO AROUND 35KT AFTER 09Z...SO
EXPECT STORMS TO PUSH EAST OF THE RED RIVER AROUND OR SHORTLY AFTER
12Z. MODELS ARE IN PRETTY GOOD AGREEMENT WITH OVERALL PARAMETERS FOR
UPCOMING EVENT...WITH GFS VERY CONSISTENT FROM RUN TO RUN. PREFER
MORE AGRESSIVE GFS ONCE AGAIN AND WILL FOLLOW FOR THIS PACKAGE.

FOR TODAY AND TONIGHT...SFC BOUNDARY MOVES INTO CENTRAL ND BY LATE
AFTERNOON. EXPECT CONVECTION TO DEVELOP AROUND OR SHORTLY AFTER 20Z
IN CENTRAL ND...THEN MOVE/DEVELOP INTO EASTERN ND AND MN THIS
EVENING. ML CAPES APPROACH 3500-4000J/KG ALONG WITH AMPLE DEEP LAYERED
SHEAR SHOULD MEAN THREAT FOR SUPERCELLS. MORNING CONVECTION SHOULD
ALSO PROVIDE OUTFLOW BOUNDARIES FOR CONVECTION...AND CAN/T RULE OUT
TORNADOES WITH STRENGTH OF INSTABILITY AND DEEP LAYERED SHEAR.
BOUNDARY LAYER MOISTURE FROM EVAPOTRANSPIRATION SHOULD BOOST
DEWPOINTS INTO THE MID AND POSSIBLY UPPER 60S...ALTHOUGH 70 MAY BE A
BIT TOO HIGH. IF ENOUGH MOISTURE CAN POOL THIS AFTERNOON ALONG SFC
BOUNDARY...POTENTIAL EXISTS FOR EXPLOSIVE CONVECTION IF AREA CAN
HEAT OUT. LOW LEVEL JET INCREASES TONIGHT IN RESPONSE TO STRONG
SHORTWAVE MOVING INTO THE PACIFIC NORTHWEST CURRENTLY. EXPECT A
SEVERE MCS TO DEVELOP THIS EVENING OVER WESTERN/CENTRAL DAKOTAS AND
TRACK EAST ACROSS REST OF AREA BY SUNDAY MORNING. MAIN THREAT WITH
THIS CONVECTION SHOULD BE HIGH WIND AND SOME HAIL...ALONG WITH HEAVY
RAIN. WITH POTENTIAL FOR SEVERAL BOUTS OF THUNDERSTORMS BOTH LATE
THIS AFTERNOON AND TONIGHT...AND PRECIPITABLE WATERS INCREASING OVER
1.50 INCHES...WILL ISSUE A FLASH FLOOD WATCH TONIGHT FOR ENTIRE
FORECAST AREA. FLASH FLOOD GUIDANCE IS LOW IN MOST AREAS...WITH
SATURATED GROUND AS WELL.

FOR SUNDAY...CONVECTION SHOULD MOVE EAST OF AREA BY LATE AFTERNOON.
COULD BE SOME LINGERING SEVERE WEATHER IN EASTERN AREAS DURING THE
MORNING INTO THE EARLY AFTERNOON.

ON INDEPENDENCE DAY...CYCLONIC FLOW WILL LINGER AND WILL NEED TO
INSERT SHOWER MENTION IN NORTHEAST AREAS. GFS IS MORE BULLISH ON
SECONDARY SHORTWAVE...AND IF IT VERIFIES SHOWERS WILL NEED TO BE
EXPANDED FURTHER WEST. FOR NOW THOUGH WILL JUST MENTION SHOWER
CHANCES IN EASTERN AREAS ON THE FOURTH.

NO CHANGES PLANNED AFTER MONDAY.

&&
.AVIATION...
MAINLY VFR CONDITIONS EXPECTED TODAY...EXCEPT MVFR NEAR BROKEN
CONVECTION THIS MORNING. MORE WIDESPREAD CONVECTION LATE THIS
AFTERNOON AND OVERNIGHT SHOULD DROP CONDITIONS INTO THE MVFR AND
OCCASIONALLY IFR RANGE NEAR STRONGER STORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR SARGENT COUNTY UNTIL 19Z SATURDAY.
FLASH FLOOD WATCH ALL COUNTIES TONIGHT.
MN...FLASH FLOOD WATCH ALL COUNTIES TONIGHT.

&&

KELLENBENZ
Hazardous weather outlook, Jul 2, 5:15 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT SAT JUL 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031100-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
615 AM CDT SAT JUL 2 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON
AND TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA AFTER 3 PM TODAY
CONTINUING THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE THIS
AFTERNOON INTO THE EVENING ACROSS EASTERN NORTH DAKOTA.
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ALSO CONTAIN HEAVY
RAIN...AND FLASH FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY MAINLY IN NORTHWEST
AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE

KELLENBENZ

The radar

The Fargo/Grand Forks radar (KMVX), 148 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

12 hail, 10 tornado, 10 thunderstorm wind, 4 flash flood, 1 funnel cloud, 1 flood. Local standard time, as filed.

Hail, Clay

When
July 2, 5:15 AM CST
Where
Clay County, 5 mi N of Rustad
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.850, -97.117

Hail, Kittson

When
July 2, 5:55 PM CST
Where
Kittson County, 1 mi E of Humboldt
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.917, -97.067

Hail, Kittson

When
July 2, 6:40 PM CST
Where
Kittson County, 1 mi NW of Orleans
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.917, -97.117

Tornado, Kittson

When
July 2, 6:45 PM CST to 7:00 PM CST
Where
Kittson County, 5 mi W of Northcote
Rating
F2
Path length
4 mi
Path width
200 yd
Reported by
TRAINED SPOTTER
Coordinates
48.850, -97.067

This tornado moved east-northeast along a 4 mile curved path and damaged several grain bins, uprooted numerous trees, and demolished portions of a barn 4 miles west of Northcote. Peak winds were estimated at 130 mph.

Hail, Kittson

When
July 2, 7:00 PM CST
Where
Kittson County, 2 mi SSW of Humboldt
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
48.933, -97.067

The hail broke a window on a home.

Tornado, Kittson

When
July 2, 7:06 PM CST to 7:12 PM CST
Where
Kittson County, 1 mi SE of Humboldt
Rating
F2
Path length
1.5 mi
Path width
200 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.883, -97.083

The tornado demolished 3 large grain bins, tore the doors off a large steel building, and blew down a small radio tower. Peak winds were estimated at 140 mph.

Tornado, Kittson

When
July 2, 7:28 PM CST to 7:35 PM CST
Where
Kittson County, 2 mi SW of Humboldt
Rating
F1
Path length
2 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
48.933, -96.933

The tornado tore the doors off a steel building, flipped a camper trailer, and uprooted around 50 trees. Around 30 power poles were damaged, causing $150,000 in damages to the local utility.

Tornado, Kittson

When
July 2, 7:48 PM CST to 7:58 PM CST
Where
Kittson County, 3 mi W of Northcote
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
48.933, -97.000

The tornado damaged a grain dryer, an antenna, and a satellite dish. These three items had been unaffected by the tornado that began at 1845 CST, 5 miles west of Northcote. Peak winds were estimated at 100 mph.

Tornado, Kittson

When
July 2, 7:50 PM CST to 7:57 PM CST
Where
Kittson County, 3 mi S of Humboldt
Rating
F2
Path length
1.5 mi
Path width
200 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.900, -96.800

The tornado snapped off 2 power poles and tore 2 steel grain bins from their foundations. The steel debris was carried over one mile downwind. Peak winds were estimated at 120 mph.

Hail, Kittson

When
July 2, 8:00 PM CST
Where
Kittson County, Orleans
Measured
1.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
49.000, -97.200

Tornado, Kittson

When
July 2, 8:09 PM CST to 8:15 PM CST
Where
Kittson County, 3 mi W of Orleans
Rating
F2
Path length
2 mi
Path width
200 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.783, -96.933

Twin vortices merged to form one tornado, which tracked for two miles. The tornado demolished two steel grain bins and blew the debris one-half mile downwind. Peak winds were estimated at 130 mph.

Tornado, Kittson

When
July 2, 8:50 PM CST to 8:57 PM CST
Where
Kittson County, 3 mi NE of Northcote
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
48.917, -97.100

The tornado tracked mainly over open fields.

Flash Flood, Kittson

When
July 2, 9:04 PM CST to July 3, 5:42 AM CST
Where
Kittson County, Humboldt
Reported by
EMERGENCY MANAGER
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Several county roads were washed out. Four homes were flooded in Humboldt, Orleans, and Richardson Township. One of the homes had first floor damage and the other three had basement water damage.

Funnel Cloud, Kittson

When
July 2, 9:20 PM CST to 9:30 PM CST
Where
Kittson County, 3 mi WSW of Lancaster
Reported by
TRAINED SPOTTER
Coordinates
46.800, -96.750

A persistent wall cloud with pendant funnel was seen during lightning flashes.

Tornado, Kittson

When
July 2, 9:50 PM CST to 10:00 PM CST
Where
Kittson County, 2 mi NNE of Lancaster
Rating
F0
Path length
3 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
48.867, -96.817

The tornado was visible between lightning flashes.

Thunderstorm Wind, Kittson

When
July 2, 10:10 PM CST
Where
Kittson County, Noyes
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.733, -96.667

Several large trees were blown down.

Thunderstorm Wind, Kittson

When
July 2, 10:18 PM CST
Where
Kittson County, Hallock
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.933, -96.933

Thunderstorm Wind, Kittson

When
July 2, 10:25 PM CST to 10:35 PM CST
Where
Kittson County, Lancaster
Measured
78 kt (90 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
48.950, -96.350

Nearly 400 trees were uprooted. The trees fell onto buildings, power poles, and several small storage sheds. Some shingle damage was also reported.

Thunderstorm Wind, Kittson

When
July 2, 10:35 PM CST
Where
Kittson County, Lake Bronson
Measured
55 kt (63 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
48.783, -96.933

Tree limbs were blown down.

Flash Flood, Kittson

When
July 2, 10:45 PM CST to July 3, 5:42 AM CST
Where
Kittson County, Orleans
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
49.000, -95.967

Railroad tracks were washed out near Orleans. One house had water one foot deep on the main floor. Widespread overland flooding occurred throughout the county.

Thunderstorm Wind, Roseau

When
July 2, 10:45 PM CST
Where
Roseau County, 19 mi NNW of Greenbush
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.933, -95.383

Large tree limbs were blown down.

Thunderstorm Wind, Kittson

When
July 2, 10:45 PM CST
Where
Kittson County, Hallock
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.917, -95.067

Large trees were blown down in Hallock and the surrounding area.

Tornado, Roseau

When
July 2, 11:15 PM CST to 11:18 PM CST
Where
Roseau County, 14 mi NW of Roseau
Rating
F1
Path length
1 mi
Path width
100 yd
Reported by
LAW ENFORCEMENT
Coordinates
47.933, -97.017

A brief tornado tore up several trees.

Thunderstorm Wind, Roseau

When
July 2, 11:45 PM CST
Where
Roseau County, 4 mi NW of Warroad
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.850, -96.900

Branches were blown down.

Thunderstorm Wind, Lake of the Woods

When
July 3, 12:02 AM CST
Where
Lake of the Woods County, 4 mi S of Arnesen
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.900, -96.450

Large branches were blown down.

Hail, Polk

When
July 3, 2:30 AM CST
Where
Polk County, East Grand Forks
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
47.933, -97.017

Thunderstorm Wind, Polk

When
July 3, 2:38 AM CST
Where
Polk County, 8 mi SE of East Grand Forks
Measured
76 kt (87 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.033, -96.233

The gust was measured by a MNDOT RWIS site.

Hail, Red Lake

When
July 3, 2:45 AM CST
Where
Red Lake County, 2 mi S of Dorothy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.300, -96.333

Flash Flood, Polk

When
July 3, 2:50 AM CST to 6:00 AM CST
Where
Polk County, East Grand Forks
Reported by
LAW ENFORCEMENT
Coordinates
48.300, -95.300

Extensive street flooding occurred in the downtown area.

Hail, Pennington

When
July 3, 3:00 AM CST
Where
Pennington County, 7 mi SSW of Thief River Falls
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.500, -94.583

Hail, Marshall

When
July 3, 3:15 AM CST
Where
Marshall County, 5 mi S of Newfolden
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.933, -96.933

Hail, Beltrami

When
July 3, 3:45 AM CST
Where
Beltrami County, 2 mi NE of Fourtown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.850, -96.417

Thunderstorm Wind, Lake of the Woods

When
July 3, 4:30 AM CST
Where
Lake of the Woods County, 3 mi E of Carp
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
49.000, -93.950

Tree limbs were blown down.

Flash Flood, Kittson

When
July 3, 5:30 AM CST to 5:42 AM CST
Where
Kittson County, Orleans
Reported by
GENERAL PUBLIC
Coordinates
48.950, -93.750

Numerous county and township roads were impassable due to overland flooding over the northern half of the county. Water four feet deep flowed over county road 6 near its intersection with county road 1.

Flood, Kittson

When
July 3, 5:43 AM CST to July 11, 9:18 AM CST
Where
Kittson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
48.950, -96.950

Many county and township roads were closed due to high water levels. At the intersection of county roads 6 and 1, water was 4 feet deep. County road 6 had significant overland flows along its entire length from Humboldt to Orleans to Lancaster. The Lancaster Golf Course was shut down. Most of Clow, Richardville, and St. Joseph townships were inaccessible due to water on the roads. U.S. Highway 59 was closed near the Canadian border. Unofficial rainfall amounts ranged from 11 inches 1.5 miles northwest of Orleans, to 8 inches 5 miles north-northwest of Lancaster, to 7 inches 7 miles north of Lancaster, to 5.8 inches 4 miles west of Orleans, and 4.5 inches at Humboldt.

Tornado, Roseau

When
July 3, 2:35 PM CST to 2:40 PM CST
Where
Roseau County, 15 mi NW of Greenbush
Rating
F1
Path length
2 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
48.883, -96.950

The tornado tracked from 5 miles northwest of Haug to 5 miles north-northwest of Haug. Many large trees were snapped off or uprooted in a wildlife area.

Hail, Lake of the Woods

When
July 3, 4:00 PM CST
Where
Lake of the Woods County, Angle Inlet
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.933, -97.083

Hail, Lake of the Woods

When
July 3, 4:20 PM CST
Where
Lake of the Woods County, Oak Is
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Dime to nickel-sized hail fell at Oak Island Resort.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468353, 5468354, 5468355, 5468356, 5468426, 5468357, 5468358, 5468359, 5468360, 5468361, 5468362, 5468423, 5468424, 5468425, 5468363, 5468364, 5468365, 5468366, 5468367, 5468368, 5468406, 5468407, 5468408, 5468409, 5468410, 5468411, 5468412, 5468413, 5468414, 5468415, 5468416, 5468417, 5468418, 5468419, 5468463, 5468420, 5468421, 5468422.